Nebraska, 2010

Hail in Nebraska, March 6, 2010

March 6, 2010 · NWS OAX · 1 event in 1 county or zone

A narrow line of thunderstorms developed along a cold front near the Missouri River in extreme eastern Nebraska on March 6th. The storms development were also aided by an upper level low pressure system that moved across the area and allowed for a narrow wedge of warmer air to spread into the region ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A narrow line of thunderstorms developed along a cold front near the Missouri River in extreme eastern Nebraska on March 6th. The storms development were also aided by an upper level low pressure system that moved across the area and allowed for a narrow wedge of warmer air to spread into the region ahead of the cold front. Instability was marginal and thus the storms produced only isolated hail reports, one of which was around 3/4 of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 3:12 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 6, 3:12 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CST SAT MAR 6 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY
UPPER LOW IS MAKING SLOW PROGRESS ACROSS NEB TODAY.  SUBJECTIVE 12Z
UPPER AIR ANALYSIS INDICATED THE COMPACT UPPER LOW WAS CENTERED IN
NWRN NEB...WITH 20Z WV IMAGERY AND 1.5 PVU PRESSURE ANALYSIS
INDICATING THE THE LOW HAS PROGRESSED TO N CNTRL NEB/S CNTRL SD.
UPPER LOW WAS ALSO DEVELOPING OFF THE SRN CA COAST.  INITIAL BAND OF
RAIN FROM OVERNIGHT HAS MOVED INTO CNTRL IA...WITH AREA OF RAIN AND
RAIN/SNOW MIX UNDER THE LOW IN N CNTRL NEB.  MOISTURE AXIS AT 850MB
EXTENDS FROM TX THROUGH THE MO VALLEY INTO NERN SD AHEAD OF THE
LOW...WITH POCKET OF SUBZERO 850MB TEMPS BENEATH THE UPPER LOW.
SURFACE LOW AT 20Z WAS CENTERED IN SERN NEB SOMEWHERE BETWEEN KJYR
AND KOLU...WITH CLEAR BOUNDARY ROUGHLY ALONG THE PLATTE RIVER
BETWEEN WARMER AIRMASS SOUTH AND COOLER TEMPS NORTH.

MAIN FORECAST CONCERNS ARE TIED TO PRECIP THIS EVENING AS UPPER LOW
MOVES ACROSS THE CWA... THEN RAIN POTENTIAL ON MONDAY NIGHT AND
TUESDAY.  COMPACT UPPER LOW IS LUMBERING ACROSS THE NEB/SD BORDER
TODAY...AND WILL CONTINUE ITS PROGRESS THROUGH THE EVENING.  UPPED
POPS IN THE NRN CWA THIS EVENING AS THE LOW TRACKS THROUGH...WITH A
RAIN/SNOW MIX JUST BENEATH THE LOW THAT WILL MELT AS IT HITS THE
GROUND /AS HAS BEEN OBSERVED FURTHER WEST IN N CNTRL NEB/.  TO THE
SOUTH...MAY SEE A FEW SHRA/ISO T DEVELOP AHEAD OF THE SFC LOW...AS
THERE IS SOME WEAK ELEVATED INSTABILITY IN THE AREA.  PRECIP SHOULD
MOVE OUT BY AROUND MIDNIGHT ACROSS THE AREA...BUT DID HOLD ON TO
SPRINKLES IN THE NERN CWA BENEATH THE LOW OVERNIGHT.  ALSO HELD ONTO
CLOUDS OVERNIGHT...AND INTO THE THE MORNING TOMORROW IN THE
NORTHEAST.  WILL SEE QUIET WEATHER SUNDAY INTO MONDAY AS SFC
HIGH/MID AND UPPER LEVEL RIDGE MOVE ACROSS THE CNTRL PLAINS...WITH
UPPER LOW DIGGING INTO THE SWRN US.  MILD TEMPS SHOULD CONTINUE
UNDER THE WARMER FLOW REGIME.

IN WAKE OF RIDGING...WARM/MOIST AIR ADVECTION WILL PUSH INTO THE
CNTRL PLAINS BY EARLY MONDAY.  HIGHS MAY BE TEMPERED BY CLOUDS...BUT
SHOULD FEEL QUITE MILD ACROSS THE AREA.  AS SLOW-MOVING UPPER LOW
EJECTS OUT OF THE SW AND ACROSS KS INTO THE MO RIVER VALLEY...PRECIP
WILL OVERSPREAD THE AREA MONDAY NIGHT INTO TUESDAY.  HAVE CONTINUED
TO LEAN TOWARD SLOWER TIMING /MORE LIKE THE ECMWF/...AND HAVE
DECREASED POPS DURING THE DAY ON MONDAY.  ERLY FLOW...ALONG WITH
SLOWER MOVEMENT...SHOULD HOLD BACK PRECIP ONSET...ESPECIALLY IN THE
ERN CWA.  STILL HAVE LOW CONFIDENCE IN PLACEMENT OF HIGHEST PRECIP
ASSOCIATED WITH THE SYSTEM...AND THUS HAVE KEPT QPF FORECAST ON THE
MORE MODERATED SIDE.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE UPPER AIR PATTERN WILL BEGIN THE LONG TERM PERIOD ON TUESDAY
NIGHT WITH A CLOSED LOW OVER MID AMERICA...THEN END WITH THAT UPPER
LOW PUSHING THROUGH THE OHIO VALLEY AND UPPER RIDGING TRYING TO
BUILD BACK INTO THE REGION. IN THE MIDDLE...HANDLING THE
MOVEMENT...OR LACK THEREOF...OF THE UPPER LOW AND ASSOCIATED
PRECIPITATION CHANCES ARE THE PRIMARY LONG TERM FORECAST CONCERNS.

MODELS ARE IN PRETTY DECENT AGREEMENT MOVING LOW OVER OUR CWA
TUESDAY NIGHT...AND LINGERING IT OVERHEAD THROUGH AT LEAST
WEDNESDAY. MODELS DIVERGE QUITE A BIT WEDNESDAY NIGHT THROUGH FRIDAY
IN REGARDS TO CORE OF LOW CENTER AND ASSOCIATED IMPULSES ROTATING
THROUGH CYCLONIC FLOW. THESE WAVES AND THEIR AFFECT ON LOW POSITION
WILL PROVE KEY TO PRECIPITATION CHANCES THURSDAY AND FRIDAY...AND
WILL BE NEARLY IMPOSSIBLE TO RESOLVE FOR A COUPLE OF DAYS.

SO...WITH GOOD AGREEMENT ON LOW POSITION TUESDAY NIGHT THROUGH
WEDNESDAY...HAVE MAINTAINED FAIRLY HIGH CHANCE POPS...WITH
RELATIVELY HIGH CHANCES CONTINUING INTO WEDNESDAY NIGHT. WHILE
TEMPERATURES LOOK WARM ENOUGH TO KEEP PRECIPITATION ALL RAIN IN THE
EAST...COLDER AIR UNDER CORE OF UPPER LOW SUGGESTS SOME MIX WITH
SNOW IS POSSIBLE DURING THE NIGHT IN THE WEST...ESPECIALLY WEDNESDAY
NIGHT.

HAVE TAPERED PRECIPITATION CHANCES FROM WEST TO EAST THURSDAY INTO
FRIDAY AS MOST MEDIUM RANGE MODELS FOCUS PRECIP NEAR SLOWLY EXITING
UPPER LOW...BUT AM NOT TOTALLY CONVINCED SYSTEM WILL EXIT QUITE SO
FAST.

TEMPERATURES THROUGH THE PERIOD WILL AVERAGE 30S FOR LOWS AND 40S
FOR HIGHS...BUT COLDER AIR ON THE BACK SIDE OF THE LOW SHOULD PUSH
LOWS BELOW FREEZING ALL AREAS FRIDAY AND SATURDAY MORNINGS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

UPPER LOW OVER NORTH CENTRAL NEBRASKA AT 18Z WILL CONTINUE TO TRACK
SLOWLY EAST SOUTHEAST THROUGH THE FORECAST PERIOD.  THIS WILL
PRODUCE LESS THAN IDEAL CONDITIONS FOR AVIATION PURPOSES.  KOFK
ALREADY IFR AS OF 18Z AND AFTER 22Z EXPECTING IFR CIGS TO SETTLE
ACROSS ALL THREE TAF SITES.  VSBYS ALSO EXPECTED TO LOWER INTO THE 3
TO 5 RANGE IN ISOLATED SHOWERS AND FOG.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...MAYES
LONG TERM...DERGAN
AVIATION...MEYER
Hazardous weather outlook, Mar 6, 4:19 PM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 PM CST SAT MAR 6 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
419 PM CST SAT MAR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

NO HAZARDOUT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

MILD TEMPERATURES WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH
MANY NIGHTTIME TEMPERATURES ABOVE FREEZING INTO NEXT WEEK.
ALTHOUGH RAINFALL AMOUNTS SHOULD GENERALLY BE LESS THAN A QUARTER
OF AN INCH THIS AFTERNOON...ADDITIONAL RAIN WILL LIKELY MOVE
INTO THE REGION LATE MONDAY INTO TUESDAY. THE COMBINATION OF THE
RAIN AND CONTINUED SNOW MELT FROM THE MILDER TEMPERATURES COULD
EITHER CAUSE RUNOFF PROBLEMS OR THE BREAK UP OF ICE ON AREA
RIVERS. ALTHOUGH THERE HAVE BEEN NO REPORTS OF SIGNIFICANT ICE
ACTION...SOME ICE JAMMING REMAINS POSSIBLE...WITH SECTIONS OF THE
LOUP...ELKHORN AND PLATTE RIVERS MOST SUSCEPTIBLE. MINOR ICE JAMS
ALSO REMAIN POSSIBLE ON OTHER RIVERS AND CREEKS WHERE SIGNIFICANT
AMOUNTS OF THICK ICE PERSISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

MAYES

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otoe

When
March 6, 4:53 PM CST
Where
Otoe County, Otoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -96.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211016.